Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 213, NWS Sioux Falls, SD

August 18, 2017Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2017, 5:12 PM CDT for Lyon County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 5:12 PM CDT (22:12 UTC)
Expired
Aug 18, 2017, 5:45 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS53 KFSD 182212
SVRFSD
MNC083-182245-
/O.NEW.KFSD.SV.W.0213.170818T2212Z-170818T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
512 PM CDT FRI AUG 18 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lyon County in southwestern Minnesota...

* Until 545 PM CDT

* At 512 PM CDT, a severe thunderstorm was located near Taunton, or
  20 miles northwest of Marshall, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Cottonwood around 545 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4452 9576 4463 9609 4463 9568
TIME...MOT...LOC 2212Z 291DEG 28KT 4466 9607 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
1 follow-up statement
201 
WWUS53 KFSD 182223
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
523 PM CDT FRI AUG 18 2017

MNC083-182245-
/O.CON.KFSD.SV.W.0213.000000T0000Z-170818T2245Z/
Lyon MN-
523 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN LYON COUNTY...

At 523 PM CDT, a severe thunderstorm was located near Minneota, or 14
miles northwest of Marshall, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Cottonwood around 545 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4452 9576 4463 9609 4463 9568
TIME...MOT...LOC 2223Z 291DEG 28KT 4463 9596 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 2:35 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
235 PM CDT Fri Aug 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 234 PM CDT Fri Aug 18 2017

A 75-85 knot jet was diving south into the central Dakotas early
this afternoon. This was aiding the development of a mid and upper
level circulation over northeast SD into west central MN. At the
surface winds were turning to the northwest west of Interstate 29
while a southwest winds was in place along and east of the
Interstate. Suspect that storms will develop along this pre frontal
trough of sorts by 20z to 21z in an environment that was marginally
favorable for severe weather. Afternoon CAPE values will likely be
around 2000 J/kg with about 35 knots of deep layer shear, the
majority of this shear was above about 2 km. But, with the very
light wind field ahead of the inverted trough the enhanced
stretching potential is increasing so maybe a few funnels will be
possible with the stronger updrafts. Hail will be the most likely
severe weather scenario with the freezing level at about 10000 feet.
Most of this activity will be east of the area by about 0z so
looking at a window of about 4 hours or so of possible
thunderstorms. After a few initial strong updrafts expect activity
to become more multi cellular and not as strong.

After the convection dissipates and moves east high pressure will
settle in, but the low level air mass will remain fairly moist. This
does support the potential for fog, especially along and east of
Interstate 29. Will have fog in the forecast from about 8z through
14z.

After the fog burns off on Saturday morning the day should prove to
be very nice, with southerly winds increasing from west to east.
Lows Saturday morning will be in the lower to mid 50s with highs on
Saturday from near 80 in southwest MN to near 90 in central SD.

.LONG TERM...(Saturday night through Friday)
Issued at 234 PM CDT Fri Aug 18 2017

Several periods of active weather through the medium and extended
portions of the forecast, with the main concerns focused on Sunday
night and again Monday evening.

A compact wave is expected to cross Nebraska late Saturday
afternoon, sparking convection Saturday evening across central
Nebraska.  Models are a bit over the place with the northern extent
of this activity, but as the LLJ increases could see elevated
storms, or perhaps the stratiform area of an MCS drift northward
into the overnight hours.

A frontal boundary drifts into the area Sunday and stalls as a
stationary boundary by late Sunday afternoon.  Strong instability,
but marginal shear builds along this boundary Sunday afternoon.
Soundings continue to show some issues with capping for surface
based storms late Sunday afternoon. However, as the LLJ increases in
the late evening hours, should see a substancial increase in
elevated convection overnight, with a good potential for one or more
organized MCS moving through the area.  There remains a severe
weather threat with evening development.  Prior discussions made the
valid assessment that most of the effective shear is top heavy in
the soundings, but there would be sufficient MUCAPE lifted off the
700 MB level to force strong hailers into the early overnight hours.

Eclipse Day Outlook: Big question marks on the degree cloud cover
and lingering showers into Monday morning, especially over
Minnesota/Iowa counties.  Most models are showing a brief window
where clouds may scatter late in the morning. The problem is that we
may also see a very quick CU field develop by the beginning of the
eclipse, with a good deal of ACCAS and high level cirrus. Growing
confidence that we'll have to view this eclipse in the local area
through some type of cloud cover. Will continue to advertise a drop
in the diurnal trend as the peak eclipse takes place, edging 5-7
degrees off temperatures. A unique forecast for sure for later in
the day, as it's a rare event to be able to forecast convective
redevelopment and the impacts of an eclipse on that development as
models have no idea that an eclipse will be taking place.

That said, a fairly strong wave moves into the Northern Plains late
in the afternoon and should trigger fairly widespread convection
into the overnight hours. Mid-level lapse rates increase and
effective shear grows, so we could be looking at another potential
strong to severe event into Monday evening/overnight. It will be
interesting to see how quickly we will recover temperatures and if
the eclipse will have a bigger impact on CU development or stratus
reinforcement.

Tuesday-Thursday: Large scale troughing moves into the northeastern
US by Tuesday, bringing high pressure into the central CONUS.  A
continuation of cool temperatures and dry conditions persist into
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri Aug 18 2017

Scattered showers and thunderstorms will be possible along and
west of a Brookings to Ida Grove line from mid afternoon through
early evening. A few of the storms could become severe. Outside of
the thunderstorms VFR conditions are expected through about 8z.
From 8z through 15z fog will be likely, especially along and east
of Interstate 29. The fog should lower conditions to MVFR with IFR
or brief LIFR possible over lower locations of northwest IA and
far southeast SD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Aug 18, 4:53 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
453 AM CDT Fri Aug 18 2017

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
191000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
453 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Ongoing early morning showers and isolated thunderstorms will not
be severe. Additional scattered thunderstorms will be possible
this afternoon and early evening, mainly from southwest Minnesota
into the Iowa Great Lakes. Isolated storms could become severe,
with hail to the size of half dollars and wind gusts to 60 mph
possible.

Late tonight into early Saturday, areas of fog may reduce visibility
below one mile at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible Sunday night, and again
Monday night. Although timing and location are still uncertain,
some storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 3 pm and 8 pm this
afternoon.

IAZ020-031-032-NEZ013-014-SDZ038>040-050-052>071-191000-
Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
453 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Late tonight into early Saturday, areas of fog may develop through
the Interstate 29 corridor, reducing visibility below one mile at
times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible Sunday night, and again
Monday night. Although timing and location are still uncertain,
some storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:00 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon45 min
Aug 18, 5:37 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Pipestone38 min
Aug 18, 5:42 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon33 min
Aug 18, 6:07 PM CDTSevere Thunderstorm WarningFSDCottonwood, Lincoln, Lyon, Murray, Pipestone38 min
Aug 18, 6:34 PM CDTSevere Thunderstorm WarningFSDCottonwood26 min
Aug 18, 6:44 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.